Indiana, 2010

Hail and Damaging Winds in Indiana, June 18, 2010

June 18, 2010 · NWS IWX · 51 events in 18 counties and zones

A strong mid level trough and resultant increased wind field interacted with a stationary boundary and moderate instability. A long lived squall line developed across Illinois and moved east into northern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong mid level trough and resultant increased wind field interacted with a stationary boundary and moderate instability. A long lived squall line developed across Illinois and moved east into northern Indiana. Numerous reports of trees, tree limbs and power lines were blown down with winds more than 70 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 18, 2:53 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 18, 2:53 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
353 PM EDT FRI JUN 18 2010

.SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT.

...ZONE ISSUANCE WILL BE DELAYED WITH WATCH ISSUANCE ANTICIPATED...

MAIN FOCUS WILL BE ON THE NEXT 6 TO 12 HOURS AS CONVECTIVE COMPLEX
ACROSS EASTERN IA/WESTERN IL RACES EAST.

INCREASINGLY UNSTABLE ATMOSPHERE FOUND FROM MUCH OF ILLINOIS INTO
WESTERN PORTIONS OF THE FORECAST AREA. MORNING CONVECTION DID LITTLE
TO STIFFLE DAYTIME HEATING AND MSTR TRANSPORT TODAY...ALLOWING
CONDITIONS TO CONTINUE TO BECOME MORE PRIMED FOR SHOWERS AND
THUNDERSTORMS. 18Z SOUNDING FROM KILX SHOWED A GENERALLY UNCAPPED
ATMOSPHERE WITH OVER 4000 J/KG OF CAPE AND LI'S PUSHING -11 C.
COORDINATION WITH SPC AND NEW SWOMCD WATCH WILL LIKELY BE ISSUED
WITHIN THE NEXT HOUR OR SO. HWO WAS UPDATED EARLIER TO INCREASE
THE WORDING...ESPECIALLY IN WESTERN AREAS. GRIDS NOW REFLECT
LIKELY POPS FOR THE TIME BEING WITH A MENTION OF SVR WESTERN AREAS
FROM 23Z TO 03Z AND EXPANDING EAST THROUGH 6Z. CONVECTION MAY END
BEFORE THEN BUT CAN DEAL WITH LATER WITH UPDATES. NO CHANGES MADE
BEYOND 6Z INTO TOMORROW WITH POTENTIAL FOR ADDITIONAL UPSTREAM
CONVECTION IF PORTIONS OF IOWA CAN RECOVER QUICK ENOUGH.

ON SATURDAY...COLD FRONT SHOULD BE MOVING THROUGH THE AREA..WITH THE
GREATEST THREAT FOR SHOWERS AND STORMS CONFINED TO SE/E AREAS. WILL
LET MID SHIFT FINE TUNE CHANCES AS CONVECTION THIS EVENING/OVERNIGHT
MAY PLAY A ROLE IN EVOLUTION OF TOMORROWS PRECIP CHANCES.

&&

.LONG TERM...
SUNDAY THROUGH FRIDAY...MOST OF THE PERIOD WILL REMAIN ACTIVE WITH A
CHANCE FOR STORMS AS A FLAT UPPER RIDGE REMAINS TO THE SOUTH AND AS
WEAK UPPER LEVEL SYSTEMS MOVE RAPIDLY EAST ACROSS THE NORTHERN
CONUS. KEPT TEMPERATURES ABOVE NORMAL MONDAY THROUGH WEDNESDAY AS
VERY WARM SOUTH TO SOUTHWEST FLOW SHOULD PERSIST. THE OPERATIONAL
GFS AND ECMWF RUNS ARE IN REASONABLE AGREEMENT WITH EACH OTHER WITH
A WARM AND ACTIVE PERIOD THROUGH MUCH OF THE WEEK. ROUNDS OF STORMS
ARE POSSIBLE...ESPECIALLY LATE AFTERNOON/EARLY EVENING AS A WEAK
FRONT UNDULATES ACROSS THE AREA WITH PRECIPITABLE WATER VALUES 1.4
TO 1.8 INCHES.

&&

.AVIATION...
WHILE MODEST CHANGES WILL BE MADE...OVERALL IDEA WILL REMAIN
INTACT FOR 18Z TAFS. MAIN SHOW WILL LIKELY BE TOWARDS OR AFTER 00Z
BUT CAN'T RULE OUT CONVECTION THIS AFTERNOON. WILL LEAVE OUT ANY
MENTION THROUGH 00Z FOR NOW. WILL HAVE TEMPO CONTINUE AT KSBN WITH
SOME SPEED UP OF ARRIVAL TIME TO CLOSER TO 00Z BASED ON
EXTRAPOLATION OF IOWA CONVECTION. FURTHER CHANGES WILL BE NEEDED
AS CONVECTIVE EVOLUTION BECOMES MORE DEFINED. NO CHANGES BEYOND
12Z WITH MESOSCALE PROCESSES TONIGHT DICTATING WHAT MAY OCCUR
TOMORROW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...SKIPPER
AVIATION...FISHER
Hazardous weather outlook, Jun 18, 12:50 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EDT FRI JUN 18 2010

INZ006>009-017-018-024>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-191800-
LAGRANGE-STEUBEN-NOBLE-DE KALB-WHITLEY-ALLEN IN-WABASH-HUNTINGTON-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...
DELPHOS...LIMA
150 PM EDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL LIKELY BEGIN TO AFFECT PORTIONS OF
EASTERN INDIANA AND NORTHWESTERN OHIO DURING THE EVENING HOURS.
DAMAGING WINDS WILL POSE THE GREATEST THREAT FROM THIS LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SATURDAY THROUGH WEDNESDAY.
SOME OF THE STORMS COULD BE SEVERE SOUTHEAST OF A MONTICELLO TO
COLDWATER LINE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>005-012>016-020-022-023-LMZ043-046-MIZ077-078-191800-
LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-FULTON IN-
KOSCIUSKO-WHITE-CASS IN-MIAMI-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS
150 PM EDT FRI JUN 18 2010 /1250 PM CDT FRI JUN 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORM WILL BE APPROACHING
WESTERN INDIANA...SOUTHWESTERN MICHIGAN AND THE ADJACENT WATERS OF
LAKE MICHIGAN BETWEEN 5 AND 7 PM EDT AND CONTINUE EASTWARD THIS
EVENING. THE MAIN THREAT FROM THIS LINE WILL BE DAMAGING
WINDS...POTENTIALLY AS HIGH AS 70 MPH. LARGE HAIL AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SATURDAY THROUGH WEDNESDAY.
SOME OF THE STORMS COULD BE SEVERE SOUTHEAST OF A MONTICELLO TO
COLDWATER LINE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

FISHER

In the hours before

Special weather statement, Jun 18, 5:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EDT FRI JUN 18 2010

INZ003>006-008-012>017-020-022>024-MIZ077>079-190030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-
BERRIEN-CASS MI-ST. JOSEPH MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...KENDALLVILLE...
LIGONIER...ALBION...KNOX...NORTH JUDSON...BASS LAKE...WINAMAC...
FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...MONTICELLO...
BROOKSTON...MONON...LOGANSPORT...ROYAL CENTER...PERU...
GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON
602 PM EDT FRI JUN 18 2010 /502 PM CDT FRI JUN 18 2010/

...LINE OF SEVERE THUNDERSTORMS TO SWEEP THROUGH NORTHWEST INDIANA
AND SOUTHWEST MICHIGAN LATE THIS AFTERNOON AND EVENING...

PARTY SUNNY...HOT AND HUMID CONDITIONS ARE IN PLACE ACROSS THE AREA
THIS AFTERNOON BUT DO NOT BE DECEIVED...AS A FAST MOVING LINE OF
SEVERE THUNDERSTORMS WITH WIDESPREAD DAMAGING WINDS IS RACING
EASTWARD OUT OF NORTHEAST ILLINOIS.

CURRENT INDICATIONS PLACE THIS LINE INTO THE SOUTH BEND AREA
TOWARD 630 PM EDT...GOSHEN AND ELKHART 645 PM...WARSAW...ROCHESTER
AND LAGRANGE AROUND 7 PM EDT AND COLUMBIA CITY TOWARD 730 PM EDT.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND
DAMAGE IN THE CHICAGO AREA AND WILL APPROACH THE AREA VERY RAPIDLY
LATE THIS AFTERNOON AND EVENING. THOSE WITH OUTDOOR PLANS THIS
EVENING SHOULD BE PREPARED TO SEEK SHELTER QUICKLY SHOULD
THREATENING WEATHER APPROACH.
Local storm report, Jun 18, 5:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             TRAIL CREEK             41.70N  86.86W
06/18/2010  E0.88 INCH       LAPORTE            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1000706

CEO
Local storm report, Jun 18, 5:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             MICHIGAN CITY           41.71N  86.90W
06/18/2010  M1.00 INCH       LAPORTE            IN   TRAINED SPOTTER

            MEASURED 70-80 MPH. LARGE TREE BRANCHES DOWN.

&&

EVENT NUMBER IWX1000707

CEO
Local storm report, Jun 18, 5:10 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     WANATAH                 41.43N  86.90W
06/18/2010  E70 MPH          LAPORTE            IN   TRAINED SPOTTER

            TREE BRANCHES DOWN

&&

EVENT NUMBER IWX1000708

CEO
Local storm report, Jun 18, 5:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EDT FRI JUN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     LA PORTE                41.61N  86.72W
06/18/2010  M64 MPH          LAPORTE            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1000709

CEO

The radar

The Northern Indiana radar (KIWX), 40 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

49 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lagrange

When
June 18, 5:20 PM EST to 5:21 PM EST
Where
Lagrange County, Lagrange
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.650, -85.420

Emergency management officials reported numerous trees and power lines down, along with a few power poles snapped. A few trees were reported to have fallen on cars and houses, but no specific damage or details were provided.

Thunderstorm Wind, St. Joseph

When
June 18, 5:36 PM EST to 5:37 PM EST
Where
St. Joseph County, 4 mi NW of South Bend
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.711, -86.305

A 74 mph gust was measured by the South Bend Airport ASOS.

Thunderstorm Wind, St. Joseph

When
June 18, 5:40 PM EST to 5:41 PM EST
Where
St. Joseph County, South Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -86.250

A trained spotter estimated 60 mph winds with trees down in the area.

Thunderstorm Wind, Marshall

When
June 18, 5:41 PM EST to 5:42 PM EST
Where
Marshall County, Culver
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.220, -86.430

Emergency management officials reported trees and power lines reported down south of Culver.

Thunderstorm Wind, St. Joseph

When
June 18, 5:42 PM EST to 5:43 PM EST
Where
St. Joseph County, 1 mi ENE of South Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.675, -86.232

A trained spotter estimated 70 mph wind gusts with several tree limbs down.

Thunderstorm Wind, St. Joseph

When
June 18, 5:43 PM EST to 5:44 PM EST
Where
St. Joseph County, South Bend
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.670, -86.250

Thunderstorm Wind, St. Joseph

When
June 18, 5:54 PM EST to 5:55 PM EST
Where
St. Joseph County, 1 mi NE of South Bend
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -86.236

Numerous reports of trees down.

Thunderstorm Wind, Marshall

When
June 18, 6:00 PM EST
Where
Marshall County, Plymouth
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.350, -86.320

Emergency manager reports trees and power lines down across the entire county.

Hail, La Porte

When
June 18, 5:08 PM CST to 5:09 PM CST
Where
La Porte County, Michigan City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -86.900

One inch hail was accompanied by measured 70-80 mph wind gusts. Trees downed.

Thunderstorm Wind, Kosciusko

When
June 18, 6:10 PM EST to 6:11 PM EST
Where
Kosciusko County, 1 mi N of Milford
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.434, -85.850

A trained spotter reported multiple trees and power lines were down. At least one power pole was snapped.

Thunderstorm Wind, La Porte

When
June 18, 5:11 PM CST to 5:12 PM CST
Where
La Porte County, La Porte
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.600, -86.720

Thunderstorm Wind, Cass

When
June 18, 6:11 PM EST to 6:12 PM EST
Where
Cass County, Royal Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -86.500

Cass County EM reports an estimated wind gust of 60 mph.

Thunderstorm Wind, Elkhart

When
June 18, 6:12 PM EST to 6:13 PM EST
Where
Elkhart County, 4 mi SE of Goshen
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.539, -85.775

Peak wind gust of 52 knots measured at Goshen ASOS.

Thunderstorm Wind, St. Joseph

When
June 18, 6:12 PM EST to 6:13 PM EST
Where
St. Joseph County, 2 mi SE of Mishawaka
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.650, -86.143

Thunderstorm Wind, La Porte

When
June 18, 5:18 PM CST to 5:19 PM CST
Where
La Porte County, Hesston
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -86.630

A trained spotter reported several large tree limbs down.

Thunderstorm Wind, Elkhart

When
June 18, 6:18 PM EST to 6:19 PM EST
Where
Elkhart County, 2 mi N of Goshen
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.609, -85.830

Four inch tree limbs across the road at intersection of CR 22 and Middlesburg Road.

Thunderstorm Wind, La Porte

When
June 18, 5:20 PM CST to 5:21 PM CST
Where
La Porte County, 5 mi NW of La Porte
Measured
78 kt (90 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.651, -86.788

Thunderstorm Wind, La Porte

When
June 18, 5:22 PM CST to 5:23 PM CST
Where
La Porte County, Rolling Prairie
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.670, -86.620

A roof was ripped off a house.

Thunderstorm Wind, Elkhart

When
June 18, 6:22 PM EST to 6:23 PM EST
Where
Elkhart County, New Paris
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.500, -85.830

Tree fell on the road 1 mile north of US 6 on SR 15.

Thunderstorm Wind, Noble

When
June 18, 6:23 PM EST to 6:24 PM EST
Where
Noble County, 3 mi NW of Ligonier
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.501, -85.621

A roof was blown completely off of a diary barn in the NW corner of the county. Power lines were also down.

Thunderstorm Wind, Miami

When
June 18, 6:26 PM EST to 6:27 PM EST
Where
Miami County, Mexico
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -86.120

Emergency management officials reported tree limbs down.

Hail, Kosciusko

When
June 18, 6:27 PM EST to 6:28 PM EST
Where
Kosciusko County, 1.38 mi N of Oswego
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.340, -85.780

One inch hail with 55 to 60 mph wind gusts.

Thunderstorm Wind, Starke

When
June 18, 5:30 PM CST to 5:31 PM CST
Where
Starke County, 5 mi W of Grovertown
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -86.616

Multiple reports of trees down on houses and corn flattened. A large tree was also blocking a roadway.

Thunderstorm Wind, Starke

When
June 18, 5:32 PM CST to 5:33 PM CST
Where
Starke County, 2 mi ESE of Brems
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.319, -86.664

A 59 mph gust was measured at Knox County AWOS.

Thunderstorm Wind, St. Joseph

When
June 18, 6:34 PM EST to 6:35 PM EST
Where
St. Joseph County, 0.69 mi N of South Bend
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -86.250

Trees down on Notre Dame Avenue with widespread power outages in South Bend.

Thunderstorm Wind, Miami

When
June 18, 6:35 PM EST to 6:36 PM EST
Where
Miami County, Peru
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.070

Trees down on power lines.

Thunderstorm Wind, Noble

When
June 18, 6:37 PM EST to 6:38 PM EST
Where
Noble County, Albion
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.400, -85.420

A commercial building on the north side of Courthouse Square sustained significant roof damage.

Thunderstorm Wind, Elkhart

When
June 18, 6:45 PM EST to 6:46 PM EST
Where
Elkhart County, Goshen
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -85.830

Multiple trees down with one 12 inch diameter tree snapped.

Thunderstorm Wind, La Porte

When
June 18, 5:49 PM CST to 5:50 PM CST
Where
La Porte County, Hesston
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -86.630

A trained spotter reported a tree fell onto a barn, causing an undetermined amount of damage.

Thunderstorm Wind, St. Joseph

When
June 18, 6:50 PM EST to 6:51 PM EST
Where
St. Joseph County, 0.69 mi N of South Bend
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.680, -86.250

A roof was blown off a barn on Pine Road and numerous trees down.

Thunderstorm Wind, Cass

When
June 18, 6:55 PM EST to 6:56 PM EST
Where
Cass County, 0.52 mi W of Logansport
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.360

Trees downed throughout county with some flash flooding. Trees fell down onto two houses and one car.

Thunderstorm Wind, Huntington

When
June 18, 6:56 PM EST to 6:57 PM EST
Where
Huntington County, 1.6 mi N of Mt Etna
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.773, -85.570

A tree on CR 400 S and 600 W fell down and trapped a 62 year old man who was trying to make it back to his vehicle after fishing in the reservoir. He was pronounced dead shortly after arriving at Parkview Huntington Hospital.

Thunderstorm Wind, Pulaski

When
June 18, 5:57 PM CST to 5:58 PM CST
Where
Pulaski County, Monterey
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -86.500

Trained spotter estimated 70 mph winds with nickel sized hail.

Thunderstorm Wind, Elkhart

When
June 18, 7:00 PM EST to 7:01 PM EST
Where
Elkhart County, 0.52 mi W of Elkhart
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -85.980

A 24 inch diameter tree was down on 1700 block of S Main Street.

Thunderstorm Wind, Grant

When
June 18, 7:05 PM EST to 7:06 PM EST
Where
Grant County, 0.69 mi N of Swayzee
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.510, -85.830

Trees and power lines down.

Thunderstorm Wind, Miami

When
June 18, 7:05 PM EST to 7:06 PM EST
Where
Miami County, 1.05 mi W of Nead
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.720, -86.150

A large tree was down at 250 S and 400 W.

Thunderstorm Wind, Grant

When
June 18, 7:11 PM EST to 7:12 PM EST
Where
Grant County, 0.87 mi SE of Shady Hills
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -85.660

Thunderstorm Wind, Steuben

When
June 18, 7:12 PM EST to 7:13 PM EST
Where
Steuben County, 0.52 mi E of Hamilton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.530, -84.910

Thunderstorm Wind, Miami

When
June 18, 7:12 PM EST to 7:13 PM EST
Where
Miami County, 0.69 mi S of Chili
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -86.030

Emergency management officials reported a tree was blown down onto power lines in the area.

Thunderstorm Wind, Fulton

When
June 18, 7:13 PM EST to 7:14 PM EST
Where
Fulton County, 0.52 mi W of Kewanna
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -86.410

Several vehicles damaged from fallen trees.

Thunderstorm Wind, Marshall

When
June 18, 7:14 PM EST to 7:15 PM EST
Where
Marshall County, 0.52 mi E of Culver
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.220, -86.420

Trees and power lines down.

Thunderstorm Wind, Allen

When
June 18, 7:18 PM EST to 7:19 PM EST
Where
Allen County, 0.52 mi E of New Haven
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.070, -85.010

Thunderstorm Wind, Noble

When
June 18, 7:19 PM EST to 7:20 PM EST
Where
Noble County, Albion
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -85.420

Numerous reports of wind damage across the county with trees and power lines down.

Thunderstorm Wind, Grant

When
June 18, 7:21 PM EST to 7:22 PM EST
Where
Grant County, Marion
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.550, -85.580

Numerous power lines down.

Thunderstorm Wind, Grant

When
June 18, 7:22 PM EST to 7:23 PM EST
Where
Grant County, 0.87 mi SE of Shady Hills
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -85.660

Thunderstorm Wind, Allen

When
June 18, 7:32 PM EST to 7:33 PM EST
Where
Allen County, 0.69 mi N of Ft Wayne
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -85.130

Three to four trees snapped on N Allen County Line Road.

Thunderstorm Wind, Allen

When
June 18, 7:35 PM EST to 7:36 PM EST
Where
Allen County, 5 mi NW of Ft Wayne
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.121, -85.198

A partial roof was blown off the auto auction at U.S. 33 and Washington Center Road.

Thunderstorm Wind, Whitley

When
June 18, 7:40 PM EST to 7:41 PM EST
Where
Whitley County, 0.86 mi SW of Columbia City
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.160, -85.490

Emergency management officials reported several construction trailers were overturned at hospital construction site near the intersection of US 30 and 205.

Thunderstorm Wind, Allen

When
June 18, 8:40 PM EST to 8:41 PM EST
Where
Allen County, 0.69 mi N of Ft Wayne
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.080, -85.130

Numerous trees and power lines down. US 30 was closed due to power lines over the road at Business 30 and 300 W.

Thunderstorm Wind, Wells

When
June 18, 8:50 PM EST to 8:51 PM EST
Where
Wells County, 2.15 mi S of Bluffton
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.699, -85.166

A local newspaper reported a tree was down and blocking the road on County Road 300 South, just east of Indiana 1.

Thunderstorm Wind, Wells

When
June 18, 9:00 PM EST to 9:01 PM EST
Where
Wells County, 0.44 mi NNW of Bluffton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.736, -85.174

A large tree limb was reported down on Marion Street, just north of Central Avenue. The limb fell onto a power line, knocking out power to the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Huntington2010-06-1862MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235838, 235843, 235845, 235846, 235848, 235849, 235851, 235854, 235832, 235855, 235833, 235856, 235859, 235861, 235834, 235863, 235836, 235839, 235865, 235866, 235901, 235902, 235840, 235842, 235903, 235904, 235906, 235909, 235850, 235911, 235912, 235913, 235853, 235915, 235927, 235934, 235943, 235944, 235946, 235948, and more.